Side Effects and How to Deal with Them
It’s tough enough deciding to use stimulant medication to treat your child’s ADHD symptoms. If side effects are a possibility too, will that be a deal-breaker?
Before backtracking on any decision to use medication, think about this: every FDA-approved drug in use today comes in a box or with an insert that lists possible side effects. Some people may have no side effects at all from a medication, or the problems could be mild, moderate or severe – just like the illness that’s being treated. Medications used for ADHD are no different. In this case, though, you’ll be working closely with your child’s doctor to talk about and handle any side effects that may happen.
I don’t know what to do anymore. Jacob’s my baby…he’s only eight!
I know, he’s a real handful at school and he causes problems in class. And here at home he’s off the wall a lot. We never know what he’s going to do next.
Jacob’s teacher, and his pediatrician, and the school psychologist all say that he’s got ADHD. He’s been through enough testing that I know in my heart they’re right. Jacob has a really hard time controlling what he does, and he can’t keep his mind on his schoolwork. And it really hurts that none of the kids want to be his friend. I know he doesn’t want to be this way – he’s even told me! – but he says he can’t help himself.
So I guess it’s up to us to help him. All the specialists say that being on medication will help Jacob feel better, and he’ll be a lot calmer…but putting a young kid on drugs? I don’t know…I’ve heard you can have side effects with ADHD drugs. What if he feels sick all the time from taking them, or he can’t sleep anymore? He’s my baby! I don’t want drugs to make him worse.
Psychostimulant medication side effects
While it’s true that many of the medications used to treat ADHD have side effects, keep in mind:
·Some side effects are more common than others
·Many can be controlled by adjusting the dose, or by changing the time of day when the medication is taken
·Some side effects lessen over time or disappear
Children are usually started on a low dose of medication to see how they react, before raising it to a therapeutic level. The therapeutic level is the smallest amount of medication that works for your child’s symptoms. Psychostimulants are often the first choice when treating ADHD with medication.
The most common side effects of psychostimulants are:
·Feeling nervous or over-excited
Less common side effects include:
Infrequent or rare side effects that need to be reported immediately include:
·A change from being lively to speaking in a monotone voice with little facial expression
Your child’s doctor will try to lessen any side effects before deciding whether to stop the medication.
Dealing with side effects
Children can have side effects when they first start taking stimulants to treat ADHD. While these drug-related problems can seem annoying or frustrating, they should lessen or go away as your son or daughter gets used to the medication. Stay in touch with the physician during this process, though. If necessary, the drug’s dosage can be changed, or your child could be switched to a different medication.
Suggestions to treat some of the more common side effects:
o Give medication after eating
o If methylphenidate (one type of stimulant medication) causes constant heartburn, stop taking it and call the doctor
·Decrease in appetite
o Give medication after eating
o Eat several small meals throughout the day, instead of three big meals
o Consider giving a vitamin supplement
o Some insomnia may be caused by ADHD and not medication
o Eat a banana before bedtime; bananas contain tryptophan, which helps with sleep
o Start relaxing activities a couple of hours before bedtime
You know your child better than anyone else. Regardless of these tips, if something about your child doesn’t feel “right,” don’t hesitate to call the doctor. Your child’s health and safety come first.
More about side effects
There are four main sources of information about medication side effects:
·Your child’s doctor
Your child’s doctor
·Although a psychologist or therapist can diagnose ADHD, only your child’s doctor can prescribe ADHD medications. This medical professional is the most familiar with your child’s health and the effects of any treatments. Always think of the doctor as your first choice for information.
·Answers questions about side effects
·Gives advice about interactions between your child’s ADHD medications and other drugs
·For the few parents who pull out magnifying glasses to read drug inserts, don’t be alarmed by the contents. By law, drug companies must list every side effect seen in patients who helped to test a medication before its release. Some of the listed side effects of stimulant medications are extremely rare and will not likely happen to your child. (For example, only 4 of the 3,482 patients testing Adderall showed psychotic or manic symptoms.) It’s less stressful – and easier on the eyes – to learn about side effects from a doctor or pharmacist than from an insert.
Getting information from the Internet
·Health-related websites are big business in the U.S.
o Over 55 million computer users per month looked online for medical information in 2007
o 33 million people visited prescription-medication websites in 2006
·Over 1.3 million visitors were specifically looking for information on drugs used to treat ADHD
For computer-savvy people, the Internet is one of the fastest and easiest ways to find health-related information. However, even regular computer users may be fooled by some well-designed – and dangerously misleading – health-related websites. Using the Internet for research can be a good choice, but only if you know which websites provide medically-accurate and reliable material.
For information on the possible side effects of ADHD medications, try these trustworthy sites:
-The U.S. Food and Drug Administration Drug Index at: http://www.fda.gov/cder/drug/DrugSafety/DrugIndex.htm
-The drugs.com listing of medications used to treat ADHD: http://www.drugs.com/condition/attention-deficit-disorder.html
-The U.S. National Institutes of Health (NIH) Medline site on ADHD: http://www.nlm.nih.gov/medlineplus/attentiondeficithyperactivitydisorder.html#cat8
If you have questions about anything that you’ve read:
·Don’t take it for granted that the information is right
·Print out a copy to show to your child’s doctor
When to report a side effect to the doctor
Some side effects are more serious than others. When your child gets a stimulant prescription:
·Ask about possible side effects
·Discuss which side effects are dangerous enough to call the doctor right away
·Tell the doctor if you or your child have any heart problems, heart defects, high blood pressure, or a family history of these problems
Call the doctor right away for any of the following side effects:
·Rapid or irregular heartbeat
·Changes in vision
·Problems with breathing or swallowing
·Verbal/physical tics (sudden, repeated movements/vocal sounds that are hard to stop)
·Increased eye blinking
·Hallucinations (seeing, hearing, smelling, tasting or feeling something that isn’t there)
·Signs of bipolar disorder
·Feeling overly important
While extremely rare, stimulant medications may cause heart-related problems:
·Sudden death in patients who have heart problems or heart defects
·Increased blood pressure and heart rate
If your child has any side effects, call the doctor immediately, but don’t stop the medication unless you’re told to do so.
Myths about side effects from stimulants
Up to 80% of children with ADHD are helped by taking stimulant medication. We may never know, though, how many people with ADHD never get the chance to try stimulants because of myths about these drugs. For example, many people still think that the following statements are true:
·Children with ADHD who take stimulants turn into “zombies”
o This is not true. If a child is taking stimulant medication and becomes listless, or stops spending time with friends or family, it usually means that the stimulant’s dosage is too high; it could also mean that a different, undiagnosed problem is emerging. Most children using stimulants become more, rather than less, social.
·Children who take stimulants stop growing normally
o When first taken, stimulant medication may cause a child’s growth to slow down, but this is temporary. Children treated with ADHD stimulants will reach normal heights.
·Stimulant medication isn’t needed for teenagers with ADHD
o This is not true. Up to 80% of children with ADHD still need to take prescription stimulants as teenagers; 50% of them will continue to use stimulant medication as adults.
Your son or daughter is at a crossroads. If the doctor and other professionals have recommended stimulant medication to treat ADHD symptoms, you can take two steps forward and give it a try – or you can let fear of possible side effects make you step back from the situation. If you step back, it’s possible that nothing will change; you might be watching the same behavior continue, day after day, for months or years.
You’re in control of the situation at all times, though, because this is your child. If you decide to try stimulant medication, you’ll work closely with the doctor to choose a treatment and a plan that meets all of your needs. The goal is to find a medication that provides the greatest benefit with the least amount of side effects. It’s a goal that many other families in your situation have already reached; the same is possible for you.